Send to:

Choose Destination
See comment in PubMed Commons below
J Neurosci Nurs. 2006 Apr;38(2):102-5.

Serotonin syndrome.

Author information

  • 1Tampa General Hospital, Surgery Department, Tampa, FL, USA.


Serotonin syndrome is a preventable, drug-related complication that results from increased brainstem serotonin activity, usually precipitated by the use of one or more serotonergic drugs. Its clinical presentation consists of autonomic dysfunction, alteration in mental status, and neuromuscular disorder. Early recognition and treatment is important, because this condition is potentially fatal. Management includes withdrawal of causative agents and supportive measures such as hemodynamic stabilization, sedation, temperature control, hydration, and monitoring for complications. Serotonin antagonists, specifically cyproheptadine, have been used, but the documented benefits are purely anecdotal.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk